Flash Flood, Polk
- When
- November 3, 8:30 PM CST to 10:30 PM CST
- Where
- Polk County, Des Moines
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Heavy rainfall occurred over a large part of Iowa. Due to an extensive period of drought, most areas did not experience any significant flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Heavy rainfall occurred over a large part of Iowa. Due to an extensive period of drought, most areas did not experience any significant flooding. The synoptic situation was more similar to a summer scenario in many ways. A strong stationary frontal boundary was hung up across the southeast corner of the state. It extended from the southern Plains, northeast through the southeast corner of Iowa, then into northern Lake Michigan. To the north of the front, polar air settled into the northwest part of Iowa with temperatures near to just below freezing. Over the southeast, readings remained in the 60s with dew point temperatures in the upper 50s to low 60s. The upper air pattern showed a long wave trough over the western U.S. with very strong southwest flow over Iowa. The airmass at the 850 mb level was much like a summer pattern with temperatures in the mid teens and dew points of +13 to +15 C. Southwest winds of 40 to 55 kts transported moisture north into the state with precipitable water values close to 1.5 inches. Thunderstorms formed in the isentropic lift area northwest of the front. These storms trained over central Iowa for several hours. The event that occurred during the evening of t he 3rd was actually the second of the day. One to two and one half inches of rain had fallen during the morning hours over the metro Des Moines area. During the evening, another round of thunderstorms produced rainfall rates of 1.4 to 2.4 inches per hour. By the mid evening hours, another 1.5 to over 2 inches of rain had fallen on the city. Several areas that see routine flooding became flooded. Some of the worst areas saw water of 3 to 5 feet in depth flowing across the street. Numerous cars were swamped in the flooding, but fortunately there were no deaths or injuries. To the northeast of Des Moines, heavy rains resulted in some basement flooding in the Altoona area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 3, 2:00 PM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CST MON NOV 3 2003 .DISCUSSION... TWO MAIN ISSUES FOR TONIGHT ARE FZRA/FZDZ THREAT FAR NW COUNTIES AND HEAVY RAINFALL AND SMALL HAIL REST OF THE CWA. CURRENT RADAR MOSAIC AND LOCAL 88D SHOWING WELL DEFINED BAND OF ELEVATED CONVECTION SHIFTING ONLY 20-30 MILES N ALL MORNING LONG. THIS BAND IS WITHIN THE MINIMUM OF 750 MB LIFTED INDEX WHICH STRETCHES BACK INTO KS WHERE VALUES DECREASE TO -4. 24 HOUR RAINFALL OF 1 TO OVER 3 INCHES IS WELL SUPPORTED BY PWAT FEED OVER 1-1.5 INCHES AND SURFACE DEW POINTS IN THE UPPER 60S FLOWING ATOP THE COLD DOME. NEXT BAND AROUND OMAHA METRO AREA WILL ARRIVE IN CENTRAL IA BY 21Z. ANOTHER BATCH IS FIRING S OF KCNK IN KS WHERE 750 MB LIS ARE LOWEST AND SHOULD ALSO ENTER IA AND LIKELY EXPAND. FLASH FLOODING IS UNLIKELY, WITH MINOR TO MODERATE RISES FORECAST ON AREA RIVERS WHICH HAVE BEEN RUNNING JUST A TRICKLE. THE NW PORTION OF THE CWA IS STILL EXPERIENCING -FZRA OR FZDZ. DEVELOPING INVERTED TROF IN CENTRAL AND NC IA SHOULD KEEP NE FLOW TRAJECTORIES AND FURTHER SUPPORT LOW LEVEL COOLING. PRESSURE FALL CENTER IN NE IA SUPPORTS MODEL FORECAST OF WARM FRONT AND LOW TRACK. KEST STILL REPORTING FZRA, ALTHOUGH LACK OF RADAR ECHOES INDICATES IT IS MORE LIKELY FZDZ ATTM. ALTHOUGH A MARGINAL CASE, AN ADVISORY IS WARRANTED. EXPECT FZDZ TO BE DOMINANT PRECIP LATER TONIGHT AS DRY SLOT WORKS IN AND MID LEVELS CONTINUE TO WARM. WARM SECTOR MAY ACTUALLY STAY RAINFREE, WITH MOST PRECIP STAYING ELEVATED N OF BOUNDARY. EVENTUALLY, CONVECTION MAY BECOME ROOTED IN BOUNDARY LAYER. THREAT OF SMALL HAIL STILL EXISTS. SHORTWAVE ON WEDNESDAY DEPICTS SOME DECENT MID-HIGH LEVEL Q-DIV, BUT WITH LIMITED MOISTURE. SO FOR NOW, WILL PROBABLY HOLD OFF. WILL CHECK ISC FIRST. LATER PERIODS HAVE BEEN COOLED TO REFLECT LATEST ENSEMBLE / OPERATIONAL GFS RUNS WITH SURFACE HIGH AND COLD AIR DROPPING EVEN FURTHER S. HAVE DELAYED PRECIP UNTIL SUNDAY WHEN WARM ADVECTION ENTERS REGION AS HIGH BREAKS DOWN. STILL LOW CONFIDENCE ON TIMING ESPECIALLY WITH PACIFIC SYSTEM CUTTING OFF. && .DMX...WATCHES/WARNINGS/ADVISORIES...WINTER WEATEHR ADVISORY TONIGHT NW OF KMCW-POCAHONTAS LINE. && KULA
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CST MON NOV 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAIN AND SCATTERED THUNDERSTORMS WILL BE WIDESPREAD ACROSS THE AREA TODAY AND TONIGHT. THE PRECIPITATION WILL COME IN 2 MAIN WAVES. THE FIRST WILL BE THIS MORNING WITH THE INTENSITIES DIMINISHING FROM SOUTHWEST TO NORTHEAST BY NOON. ANOTHER WAVE OF RAIN AND THUNDERSTORMS IS EXPECTED TO BEGIN BY THE MID EVENING HOURS. IN ADDITION...PRECIPITATION WILL TAKE THE FORM OF MIXED RAIN...SLEET...SNOW...AND SOME FREEZING RAIN THIS MORNING NORTHWEST OF A DENISON TO MASON CITY LINE. THIS WILL CAUSE SOME SLIPPERY DRIVING CONDITIONS INTO THE MID MORNING HOURS. THE ONLY THREAT FROM THE THUNDERSTORMS THIS MORNING WILL BE THE LIGHTNING. THE NEXT ROUND WILL PRODUCE LIGHTNING AND MAY PRODUCE SOME SMALL HAIL DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE AREA WILL LIFT NORTHEAST THROUGH IOWA DURING THE DAY TUESDAY ALONG A STATIONARY FRONTAL BOUNDARY. AS THE LOW PASSES...THE FRONT WILL MOVE SOUTHEAST AS A COLD FRONT. THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING. THE WILL OCCUR AHEAD OF THE LOW AND AHEAD OF THE COLD FRONT. THE THUNDERSTORMS WILL END FROM WEST TO EAST BY TUESDAY EVENING WITH THE PASSAGE OF THE FRONT. THE PRIMARY THREAT FROM THE THUNDERSTORMS WILL BE LIGHTNING AND SOME SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372074.